Printer Friendly

Electroconvulsive therapy using rocuronium and sugammadex in patient with neuroleptic malignant syndrome.

In electroconvulsive therapy (ECT) for patients with neuroleptic malignant syndrome (NMS), the use of suxamethonium is controversial due to the risk of muscle damage, life-threatening hyperkalaemia and arrhythmia (1,2). A nondepolarising neuromuscular blocking agent is an alternative, however their disadvantages include long duration of action, less effectiveness for deep neuromuscular blocking and muscarinic side-effects of anticholinesterase drugs (3,4) when they are used for reversal. Sugammadex is a recently developed rapid and potent reversal agent of rocuronium (3). We describe a case of ECT using rocuronium and sugammadex in a patient with NMS.

A 52-year-old female patient had been diagnosed with bipolar disorder at the age of 25. At the age of 50 she developed lithium-induced diabetes insipidus requiring intensive care. At that time she was commenced on ECT, during which suxamethonium was safely used. More recently she had become resistant to medication and showed muscle rigidity, fever and confusion, along with an elevated level of creatine kinase (12810 U/l). A diagnosis of NMS was made, but she still required a series of ECT. As her creatine kinase remained elevated (420 U/l, normal range: 45 to 163 U/l) even after termination of other medication, ECT with rocuronium instead of suxamethonium was planned, in consideration of potential muscle damage and hyperkalaemia (5). To obtain sufficient neuromuscular block, an intubating dose of rocuronium (0.6 mg/kg) was planned as large doses of non-depolarising neuromuscucular blocking drugs have been reported to be required in ECT (6). To shorten the duration of neuromuscular block, reversal with sugammadex was planned. Propofol was given in a target-controlled infusion to maintain a hypnotic dose until rocuronium was reversed.

No premedication was given at each occasion. Electrocardiogram, pulse oximetry, noninvasive blood pressure, ETC[O.sub.2], electroencephalogram (state entropy and response entropy), train-of-four and post-tetanic count were monitored. Anaesthesia was induced with propofol (target-controlled infusion; initial concentration, 1.5 [micro]g/ml) following which rocuronium was given (0.6 mg/kg). ECT was performed using a Thymatron[TM] System IV (Somatics Inc., IL, USA) with bitemporal electrodes and brief pulse currents, with the initial energy set at 30% of maximum, monitoring the electroencephalogram and electromyogram. The unmodified motor seizure was also monitored using an isolated forearm technique. After the ECT, and when the post-tetanic count was 2 or more, sugammadex (4 mg/kg) was given.

The ECT was performed 10 times over a period of five weeks, with effective convulsions obtained in each session. Her creatine kinase continued to fall despite the ECT and returned to a normal range after the third session (25 to 35 U/l). The concentration of propofol to obtain hypnosis was gradually increased from 1.5 to 2.0 [micro]g/ml in target-controlled infusion. Sufficient neuromuscular block was obtained during each ECT session. The patient was manually ventilated with mask before and after electrical stimulation until sufficient spontaneous breathing was obtained. The durations from administration of rocuronium to ECT, to recovery to a post-tetanic count [greater than or equal to]2 (=intravenous sugammadex administration) and train-of-four >0.9 were 4[+ or -]1, 7[+ or -]3 and 10[+ or -]3 minutes respectively (mean [+ or -] SD, n=10). There was no decrease in the effect of rocuronium and no adverse effect. Thereafter, the patient showed considerable improvement in mental status and was discharged.

Suxamethonium is generally considered to be the primary choice for neuromuscular blocking agent during ECT, as it has a short duration of action (4). Although its administration has been questioned in patients with NMS, due to the similarity of symptoms to those associated with malignant hyperthermia, the occurrence of malignant hyperthermia after suxamethonium is unlikely (5). However, life-threatening complications such as hyperkalaemia, torsade de pointes, ventricular tachycardia and cardiac arrest have been reported in some NMS patients who received suxamethonium (1,2). In those reports, the triggers to induce such serious events were speculated to be the use of suxamethonium with other underlying risk factors, such as muscle damage (increase in creatine kinase), immobilisation, neuronal injury and acidosis. Therefore, in patients with NMS, a non-depolarising neuromuscular blocking agent instead of suxamethonium should be considered, especially when those risk factors are present (1,2) and the use of a rocuronium-sugammadex appears to be a safe and useful option. Since ECT is generally repeated at short intervals, accumulation of sugammadex should be considered, especially in patients with renal insufficiency.

References

(1) Cooper RC, Baumann PL, McDonald WM. An unexpected hyperkalemic response to succinylcholine during electro-convulsive therapy for catatonic schizophrenia. Anesthesiology 1999; 91:574-575.

(2) George AL, Wood CA. Succinylcholine-induced hyperkalemia complicating the neuroleptic malignant syndrome. Ann Intern Med 1987; 106:172.

(3) Srivastava A, Hunter JM. Reversal of neuromuscular block. Br J Anaesth 2009; 103:115-129.

(4) Turkkal DC, Gokmen N, Yildiz A, Iyilikci L, Gokel E, Sagduyu K et al. A cross-over, post-electroconvulsive therapy comparison of clinical recovery from rocuronium versus succinylcholine. J Clin Anesth 2009; 20:589-593.

(5) Keck PE, Caroff SN, McElroy SL. Neuroleptic malignant syndrome and malignant hyperthermia: end of a controversy? J Neuropsychiatry Clin Neurosci 1995; 7:135-144.

(6) Fredman B, Smith I, d'Etienne J, White PF. Use of muscle relaxants for electroconvulsive therapy: how much is enough? Anesth Analg 1994:78:195-196.

N. SAEKI

R. KWON

T. MIGITA

H. FUKUDA

H. HAMADA

M. KAWAMOTO

Hiroshima, Japan
COPYRIGHT 2011 Australian Society of Anaesthetists
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2011 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Correspondence
Author:Saeki, N.; Kwon, R.; Migita, T.; Fukuda, H.; Hamada, H.; Kawamoto, M.
Publication:Anaesthesia and Intensive Care
Article Type:Letter to the editor
Date:Jul 1, 2011
Words:884
Previous Article:The Proseal laryngeal mask airway and elective caesarean section.
Next Article:Sugammadex in the management of a failed intubation in a morbidly obese patient.
Topics:

Terms of use | Privacy policy | Copyright © 2019 Farlex, Inc. | Feedback | For webmasters